Hello!

8 Comments

Father says his five-year-old son became addicted to the steroids in cream used to treat his eczema.

Charlie Maddy, now five, used to scream in pain at night – and at one point had to be sedated in hospital as he tried to pull off his own skin.

His father, Douglas, became distrustful of medics after they’d prescribed 10 different steroid creams that he ignored their advice and took his son off all the treatments, reports Daily Mail.

Through his own research he discovered that his son had red skin syndrome, a condition where the body becomes addicted to steroids in topical creams, causing more extreme symptoms when treatment is reduced or withdrawn.

‘Our little boy went through months of agony thanks to these steroid creams,’ Douglas says.

Douglas said: ‘It was so heartbreaking to watch Charlie like this.

‘I spent most of my free time on internet, trying all the different advice: creams, diets, change all the soaps in the house.

‘We couldn’t understand how he was fine for a year and suddenly got so bad – and was worsening every day.’

By the end of 2014, Douglas had changed Charlie’s diet and all detergents in the house, and been to see a private allergist to try pinpoint his problems – but nothing worked.

Dermatologists had prescribed 10 different Corticosteroids in creams and ointments to put on the skin.

Red Skin Syndrome

He came across Red Skin Syndrome – which pins the painful condition on an addiction to steroid cream.

Douglas said: ‘Charlie was itchy and red all over, and it was becoming apparent he looked like some of the victims of Red Skin Syndrome.

‘I considered the possibility that it could be the steroid therapy making him worse.’

Douglas showed his research to four different dermatologists – who refused to accept that was the cause of Charlie’s anguish.

Frustrated, the dad decided to take his son off the creams entirely – going ‘cold turkey’.

Douglas admits he felt cruel going against all the advice he had been given by multiple doctors and dermatologists – but was so desperate to try something different.

He said: ‘I felt terrible, because what if I was causing my child additional unnecessary suffering for something I’d read online?’

‘My partner put her trust in me, but I’ve been constantly doubting myself for several months.’

A month after taking him off all the creams, Charlie’s skin started to ooze, his skin got hot and started to burn and was even flaking away.

He said: ‘All the symptoms that people wrote about online had suddenly appeared.’

The family had a consultation with Dr Marvin Rapaport, a specialist who confirmed the diagnosis.

‘Dr Rapaport’s diagnosis gave us confidence moving forward as Charlie’s skin continued to get worse.

‘We were having to go back to hospital, each time doctors encouraged steroids.’

The disagreement got so fierce Douglas was investigated by the child safeguarding board twice – as medics had reported the family for their decision not to treat his skin condition with medicine.

In January 2016 Dr Rapaport gave Charlie a healthcare plan, and sent it to dermatologists who finally agreed with his suggestions.

Charlie is now slowly starting to get better, and his sore itchy skin is finally recovering.

Douglas said: ‘It’s such a relief to know that after all those months of our little boy being in agony, he is on the mend.

‘We want people to know that children can get addicted to these eczema creams, and they sometimes are the cause of a worsening condition.’

That poor little boy!  So glad his dad fought for him and he is recovering slowly.

Share your comments below.

Image Daily Mail

  • i have never heard of this happening before. i do feel sorry for the poor kid who has to go through all of that!

    Reply

  • I have heard of these creams having an effect like this. Such a brave dad to go against medical advice to try something he believed in

    Reply

  • My daughter has a condition similar to this but had a different name (can’t think of it now) and her face became addicted to steroids as well. After reading this I felt much better as I realised I was not alone with this. Thankfully she isn’t on steroids now but on other creams for her face that are very expensive but doing a great job. Was also on antibiotics for a long time. Changed washing liquids and soap free cleansers. Was a really horrible experience. Her face, particularly around her nose and chin were covered in blisters filled with water and pus. The itched and stung as she was often distressed. Thanks for making us not feel alone in this.

    Reply

  • So great that the final outcome is good for your son. The steroid creams should have been slowly reduced though rather than the poor little one having to go cold turkey. But alls well that ends well.

    Reply

  • You cannot stop any steriod treatment without medical supervision. Your body goes into withdrawal and can actually make the problem worse. The creams and ointments (ointment actually helps moisten your skin for longer) There is one oral medication that if used for too long can actually cause the rash to become worse and cause facial swelling. An immediate elderly adult relative of mine had the problem with being on it for too long.

    Reply

  • A horrible ordeal for the young boy,glad he is recovering.

    Reply

  • oh wow i have never heard of this before!

    Reply

  • Fascinating – it must be difficult for families and doctors in this situation.

    Reply

Post a comment
Like Facebook page

LIKE MoM on Facebook

Please enter your comment below
Would you like to include a photo?
No picture uploaded yet.
Please wait to see your image preview here before hitting the submit button.
Your MoM account


Lost your password?

Enter your email and a password below to post your comment and join MoM:

You May Like

Loading…

Looks like this may be blocked by you browser or content filtering.

↥ Back to top

Thanks For Your Star Rating!

Would you like to add a written rating or just a star rating?

Write A Rating Just A Star Rating
Join